Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2002, 3:21 AM CDT for Barton County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2002, 3:21 AM CDT (08:21 UTC)
- Expired
- May 8, 2002, 4:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 3:36 AM CDT | Hail 1 | Mindenmines, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -642 J/kg
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 729 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 080821 SVRSGF MOC011-080915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 320 AM CDT WED MAY 8 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN SOUTHWEST MISSOURI * UNTIL 415 AM CDT * AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR FRONTENAC...OR 7 MILES NORTH OF PITTSBURG...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINDENMINES BY 325 AM CDT. LIBERAL BY 330 AM CDT. LAMAR BY 350 AM CDT. GOLDEN CITY BY 405 AM CDT. THE TOWNS OF IANTHA...OAKTON...LAMAR HEIGHTS...BOSTON AND KENOMA ARE ALSO IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS OF 60 TO 70 MPH AND LARGE DAMAGING HAIL UP TO THE SIZE OF GOLF BALLS. LAT...LON 3761 9462 3741 9462 3735 9409 3765 9408 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:10 AM CDT, 11 minutes earlier.
Area forecast discussion, May 8, 3:10 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 AM CDT WED MAY 8 2002 WILL EXPAND FLOOD WATCH FOR TODAY AND TONIGHT ACROSS ENTIRE CWA. ATTM MAJOR FLOODING WITH EVACUATIONS FROM BARRY COUNTY TO HOWELL COUNTY. ANOTHER ROUND OF TSRA PUSHING INTO WRN CWA AS WE SPEAK... WILL ONLY MAKE THINGS WORST. CURRENT MSAS DATA SHOWING COOL POCKET OVER CENTRAL MO WITH BOUNDARY ACROSS SRN MO AND VERY STRONG 8H JET (50-60KT) OVER SW MO. ALSO GOOD SURFACE CONVERGENCE ALONG SRN MO AND PROFILERS SHOWS GOOD UPPER LEVEL DIVERGENCE OVER WRN MO. THIS WILL KEEP THE THREAT OF MORE TSRA IN FOR 1ST PERIOD. WITH CLOUDS AND CHC OF PCPN WILL CUT TEMPS A LITTLE AND WILL GO NR 80 IN WRN ZONES TO MID 70S IN ERN ZONES FOR TODAY. ALSO THROW IN 50 POPS TODAY AND CATEGORICAL POPS TONIGHT AS ANOTHER UPPER TROF SWINGS ACROSS CWA DRAGGING A COLD FRONT WITH IT. COLD FRONT SHOULD BEGIN TO AFFECT NWRN ZONES AROUND MIDNIGHT. LOOKS LIKE A SQUAW LINE THIS TIME WITH MORE HEAVY RAIN POSSIBLE. EXTENDED FORECAST...TWEAK TEMPS DOWNS A FEW DEGREES AND LEFT EVERYTHING ELSE THE SAME. FCSTID = 07 .SGF... FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. .KS... FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES KSZ073...KSZ097...KSZ101.
In the hours before
Local storm report, May 7, 10:03 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1003 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 PM GROVESPRING MO FLOOD
05/07/02 WRIGHT REPORTED BY
SUPPLEMENTAL OBSERVER.Local storm report, May 7, 11:09 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1108 PM MANSFIELD MO FLOOD
05/07/02 WRIGHT ONE FOOT OF WATER OVER
HIGHWAY 60 NEAR
MANSFIELD. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 8, 12:13 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM DOGWOOD MO 1.75 INCH HAIL
05/08/02 DOUGLAS REPORTED BY PUBLIC.Special weather statement, May 8, 2:00 AM CDT, 1 hour 21 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 AM CDT WED MAY 8 2002 SEVERE THUNDERSTORM WATCH NUMBER 251 HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 8, 3:01 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 5 NW GIRARD KS 1.75 INCH HAIL
05/08/02 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 8, 3:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 AM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 AM GIRARD KS 1.75 INCH HAIL
05/08/02 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0312 AM GIRARD KS 70 MPH TSTM GUST
05/08/02 CRAWFORD
0312 AM GIRARD KS FLOOD. NUMEROUS ROADS
05/08/02 CRAWFORD CLOSED.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:04 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 71 min |
| May 7, 7:47 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 58 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| May 7, 10:03 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 57 min |
| May 7, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 51 min |
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 48 min |
| May 7, 10:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Dade, Lawrence | 61 min |
| May 7, 10:56 PM CDT | Flash Flood Warning | SGF | Barry, Dade, Lawrence | 6 hr |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 7, 11:14 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone | 61 min |
| May 7, 11:46 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 59 min |
| May 8, 12:00 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster | 60 min |
| May 8, 12:34 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 56 min |
| May 8, 12:59 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 31 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 59 min |
| May 8, 4:34 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 56 min |
| May 8, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 50 min |
| May 8, 6:04 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.